Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 68, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 17, 2019, 4:51 AM CDT for 8 counties in South Dakota. It was in force for 39 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2019, 4:51 AM CDT (09:51 UTC)
- Expired
- Jul 17, 2019, 5:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Aurora County, SD, Bon Homme County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 5:00 AM CDT | TSTM WND DMG | Armour, SD | WIDESPREAD TREE DAMAGE. |
| Jul 17, 5:06 AM CDT | TSTM WND GST 70 | Pickstown, SD | LARGE PICNIC TABLE BLOWN OVER. |
| Jul 17, 5:08 AM CDT | TSTM WND GST 65 | 2 S Armour, SD | |
| Jul 17, 5:10 AM CDT | TSTM WND DMG | 6 N Tripp, SD | 2 BIG SILOS DAMAGED WITH THE ROOFS COLLAPSED. |
| Jul 17, 5:10 AM CDT | TSTM WND DMG | 6 N Tripp, SD | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 6 N TRIPP. TWO BIG GRAIN BINS DAMAGED WITH THE ROOFS COLLAPSED. |
| Jul 17, 5:10 AM CDT | TSTM WND DMG | Delmont, SD | SIGNIFICANT TREE AND SOME BUILDING DAMAGE. |
| Jul 17, 5:22 AM CDT | TSTM WND DMG | 1 N Tripp, SD | LUMBER YARD BUILDINGS LOST PART OF ITS ROOF, FENCES TAKEN OUT. |
| Jul 17, 5:22 AM CDT | TORNADO 0 | 4 Nnw Tripp, SD | SIGNIFICANT DAMAGE TO TWO BARNS. |
| Jul 17, 5:24 AM CDT | TORNADO 0 | 2 N Tripp, SD | SECOND STORY OF HOME DESTROYED. |
| Jul 17, 5:33 AM CDT | TSTM WND GST 89 | 1 Ssw Parkston, SD | |
| Jul 17, 5:35 AM CDT | TSTM WND DMG | Parkston, SD | SEVERAL TREES DOWNED IN PARKSTON. |
| Jul 17, 5:35 AM CDT | TSTM WND DMG | Tyndall, SD | TREE BRANCHES AND A FEW SMALL LIMBS BROKEN BY WIND GUSTS DURING SEVERE THUNDERSTORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 4:48 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 788 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 1663 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.7
The text
As transmitted.
917
WUUS53 KFSD 170951
SVRFSD
SDC003-009-023-035-043-053-061-067-171030-
/O.NEW.KFSD.SV.W.0068.190717T0951Z-190717T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
451 AM CDT Wed Jul 17 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southern Davison County in southeastern South Dakota...
Southeastern Aurora County in south central South Dakota...
Charles Mix County in south central South Dakota...
Southeastern Gregory County in south central South Dakota...
Bon Homme County in southeastern South Dakota...
Douglas County in south central South Dakota...
Southern Hanson County in southeastern South Dakota...
Western Hutchinson County in southeastern South Dakota...
* Until 530 AM CDT.
* At 451 AM CDT, severe thunderstorms were located along a line
extending from near Stickney to 7 miles northwest of Gross, moving
east at 45 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Severe thunderstorms will be near...
Pickstown around 500 AM CDT.
Marty around 510 AM CDT.
Wagner around 515 AM CDT.
Ethan and Dimock around 520 AM CDT.
Dante around 525 AM CDT.
Avon around 530 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4277 9806 4284 9815 4284 9818 4293 9841
4293 9844 4300 9850 4300 9880 4370 9850
4365 9761 4356 9761 4278 9793 4277 9797
TIME...MOT...LOC 0951Z 280DEG 37KT 4362 9841 4302 9866
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
Kalin1 follow-up statement
962
WWUS53 KFSD 171009
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
509 AM CDT Wed Jul 17 2019
SDC003-009-023-035-043-053-061-067-171030-
/O.CON.KFSD.SV.W.0068.000000T0000Z-190717T1030Z/
Davison SD-Aurora SD-Charles Mix SD-Gregory SD-Bon Homme SD-
Douglas SD-Hanson SD-Hutchinson SD-
509 AM CDT Wed Jul 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM CDT
FOR SOUTHERN DAVISON...SOUTHEASTERN AURORA...CHARLES MIX...
SOUTHEASTERN GREGORY...BON HOMME...DOUGLAS...SOUTHERN HANSON AND
WESTERN HUTCHINSON COUNTIES...
At 508 AM CDT, severe thunderstorms were located along a line
extending from 9 miles southeast of Mount Vernon to Marty, moving
east at 45 mph.
These are very dangerous storms.
HAZARD...80 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. This storm has had a history of
producing winds in excess of 70 mph.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
These severe storms will be near...
Ethan, Dimock and Dante around 525 AM CDT.
Avon around 530 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a DANGEROUS SITUATION. These storms are producing widespread
wind damage. SEEK SHELTER NOW inside a sturdy structure and stay
away from windows.
&&
LAT...LON 4277 9806 4284 9815 4284 9818 4293 9841
4293 9844 4300 9850 4300 9880 4370 9850
4365 9761 4356 9761 4278 9793 4277 9797
TIME...MOT...LOC 1008Z 280DEG 37KT 4359 9818 4299 9843
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...80MPH
$$
KalinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 4:50 AM CDT, 1 minute earlier.
Area forecast discussion, Jul 17, 4:50 AM CDT, 1 minute before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
450 AM CDT Wed Jul 17 2019
.SHORT TERM...(Today and Tonight)
Issued at 446 AM CDT Wed Jul 17 2019
Very complicated convective forecast for the next 12-24 hours.
Current complex of storms in south central South Dakota not well
handled by various CAMs as far as specific location, with most too
far north with ongoing activity pushing into our southwest counties
as of 09Z. However, general idea of this main complex pushing east
across our CWA through the morning, exiting by around 16Z, is
similar among the various solutions. Expect to see strong to severe
winds as it pushes across the southern CWA early this morning, but
believe there will be a general weakening trend after mid morning,
as the low level jet begins its diurnal downtrend. Track of this
complex will be key to potential for development later today though,
as it will likely leave one or more well-defined outflow boundaries
in its wake, which may become a focal point for isolated storm
development by mid-late afternoon. With lack of strong consensus on
the track of this complex, there is likewise a lack of consensus on
where the primary boundary will be located later today. RAP/HRRR,
3km NAM and ARW seem to favor early evening development somewhere in
the neighborhood of southwest MN to the Iowa Great Lakes, so will
focus higher pops here for now, but this will likely be adjusted
given the more southern track of the early morning complex.
While confidence is low in the location of potential late afternoon
development, forecast soundings lead to higher confidence that any
storms, particularly those along boundaries, could quickly become
severe, with all modes of severe weather possible. Deep layer shear
in excess of 40-50kt and MUCAPE of 2-3kJ/kg or higher support large
hail and isolated tornadic threat from supercells. This threat looks
to be mainly very late afternoon-mid evening in our area, with
stronger storms pushing east of the forecast area by late evening.
Cannot rule out some lingering showers/storms hanging back into the
area through the overnight, but generally looking for a much calmer
period late tonight through Thursday.
In addition to the convective concerns, will also have to highlight
the heat and humidity which will be with us for this latter half of
the week. Have transitioned Excessive Heat Watch to a Warning from
this afternoon through early Friday evening for our lower Missouri
River Valley counties, and eastward toward Plymouth and Ida counties
in northwest Iowa. This area has greatest likelihood of seeing heat
indices top 100, and potentially above 105 for multiple days. Have
issued a heat advisory bordering the warning for this afternoon, and
left most of the watch in place, but pushed the start time back to
Thursday afternoon.
.LONG TERM...(Thursday through Tuesday)
Issued at 446 AM CDT Wed Jul 17 2019
Time has been limited this morning with focus on near-term severe
convective threat, but mid-long range of the forecast looks to be
trending toward somewhat cooler and drier. Will still see heat
indices in the advisory to warning range across southeast parts of
the area into Friday, this ahead of a cool front pushing across
the region. This could bring enough cooling to western parts of
the existing Excessive Heat Watch by Friday, but with uncertainty
in timing of the front, will leave the watch in place through
Friday as far west as Charles Mix County for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1028 PM CDT Tue Jul 16 2019
Scattered thunderstorms are expected to develop and push across
the area after 08Z tonight, affecting mainly KHON and KFSD into
Wednesday morning. A few additional thunderstorms may develop on
Wednesday afternoon.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
Friday for SDZ068>071.
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for SDZ050-057>060-063>067.
Excessive Heat Watch from Thursday afternoon through Friday
evening for SDZ063>067.
MN...NONE.
IA...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
Friday for IAZ020-031-032.
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for IAZ012-013-021-022.
Excessive Heat Watch from Thursday afternoon through Friday
evening for IAZ001>003-012>014-021-022.
NE...Excessive Heat Warning from 1 PM this afternoon to 8 PM CDT
Friday for NEZ013-014.
&&
SHORT TERM...JH
LONG TERM...JH
AVIATION...JMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:07 AM CDT | Excessive Heat Warning | FSD | Bon Homme, Clay, Hanson, Hutchinson, Lincoln, McCook and 4 more | 66 hr |
| Jul 17, 4:07 AM CDT | Heat Advisory | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory and 4 more | 9 hr |
| Jul 17, 4:09 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 51 min |
| Jul 17, 4:32 AM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Douglas, Gregory | 28 min |
| Jul 17, 5:03 AM CDT | Tornado Warning | FSD | Douglas, Hutchinson | 27 min |
| Jul 17, 5:22 AM CDT | Tornado Warning | FSD | Hutchinson | 23 min |
| Jul 17, 5:27 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Charles Mix, Davison, Hanson, Hutchinson, McCook and 3 more | 63 min |
| Jul 17, 6:17 AM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, McCook, Minnehaha, Turner, Union and 1 more | 58 min |
| Jul 17, 6:20 AM CDT | Tornado Warning | FSD | Clay, Turner, Union | 25 min |
| Jul 17, 6:54 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 66 min |
| Jul 17, 7:06 AM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 4 hr |
| Jul 17, 7:19 AM CDT | Flash Flood Warning | FSD | Union | 116 min |
| Jul 17, 9:02 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 67 hr |
| Jul 17, 9:56 AM CDT | River Flood Warning | FSD | Lincoln | 21 days |
| Jul 17, 5:19 PM CDT | Heat Advisory | FSD | Aurora, Brule, Charles Mix, Davison, Douglas, Gregory and 9 more | 28 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.